Dylan's liver numbers have consistently been getting better over the past two months. Each time they improve more and we are able to lower his Prednisone dose. Due to his rejection episode we have been running his Prograf at a higher level in his blood. Before the rejection his troft level (the level of medication in his blood 12 hours from his last dose) was kept in the 2-3 range. Since his rejection we have been keeping his level between 7 and 8. This dose has been higher than he was ever on, even immediately after transplant. His system just like lower levels of the drug. It has been necessary though. We have had to "reboot" his system into thinking his liver is his own. Not an easy task.
Sadly, during this fight, his kidneys were irritated in the process. One nasty side effect of the Prograf is it can be very hard for the kidneys to process. It is known to cause nephrotoxicity (a poisonous
effect of some substances, both toxic chemicals and medication, on the kidneys). For the past six months Dylan's Creatinine (a kidney function test) has been creeping up. I noticed that Dylan’s urine output had slowed down drastically last week. He had only been urinating a couple times a day despite his intake. He was constantly thirsty and drinking water. Knowing his kidney function was leaving something to be desired it obviously concerned me. At that time he was also running a low grade fever. After consulting his transplant coordinator I took him in for labs and a urinalysis. I can't say I was shocked at the results.
It is always hard for me to see the numbers come pouring in. When we have his levels checked at Kaiser I get the results before any doctor and usually in the middle of the night. The levels for his kidneys were above the "normal" range and were pretty high for a child in Dylan's age group. Oddly, he was also having abnormal levels in his red blood cells. He was extremely anemic. Now, I am going to admit something here. I suffer from some serious post traumatic stress disorder. Watching your child vomit blood is not something easily erased from your memory. When Dylan suffered his GI bleed I had his labs done just prior (not knowing what was wrong with him). The lab results from that horrible day and his current results were far too similar. I could feel the stress building up in me. Now, I didn't really think he was having another GI bleed , but seeing those numbers seriously made me question what was wrong with my little boy. I emailed over his results to our coordinator so she would have them first thing in the morning. It was a long sleepless night for me. Thoughts were racing and emotions were high.
We heard back first thing in the morning. I was told to lower his dose of Prograf immediately and she would get back to me after consulting his team. She also reassured me that he was not having a bleed. Her guess is that he was fighting a virus of sorts and that it was suppressing his bone marrow. Not exactly a comforting thought, but much better than the alternative. Later that afternoon I got a phone call confirming that he was to stay on the lower dose and that we would repeat labs the following week. We all went on about our week. The kids enjoyed school activities, parties and some trick-or-treating on Halloween. Dylan was a skeleton and Tegan was a peacock.
After a short two hour wait at home I had results and emailed them over to LPCH. The on call doctor called me and said she was pleased to say Dylan's labs were stable and that all the "scary" possibilities were not a concern for her ( I already knew that). His liver enzymes were up a tiny bit and his red blood cells were even lower (increased anemia), but his kidneys had not gotten worse and she felt safe letting him wait until his clinic appointment we had scheduled Monday. It feels at times there is never a true break for Dylan. While driving to the clinic Saturday he had a complete break down. Tears, anger, and frustration overwhelmed Dylan. He doesn't want to do this anymore. He wants a break from all things medical and I don't blame him.
Monday we made a trip to Lucile Packard for a follow up. It was the usual 2 hour drive there. Tegan slept the whole way. Dylan and I just talked and sang some songs. He does travel really well. At our appointment we discussed what was going on with Dylan. His doctor felt that his kidneys took a hit from the high doses of Prograf, but was hopeful that with the lower dose he would bounce back unharmed. He also felt that his bone marrow was being suppressed by some type of virus. We are going to recheck his EBV and CMV levels next week to make sure it is not either of these. Both of these viruses can be pretty scary after transplant. We were also told to repeat that rest of his labs next week as well. If his liver is still happy we will lower his Prograf dose again and hopefully stop his Prednisone for good. We left and headed home with a solid plan. Little did we know we weren't done yet.
The results were "unremarkable". Fancy word for everything looks good. We were led to his normal doctor's office to wait for him. When we first met Dr. Morales Dylan was 10 months old. This
doctor has kept me sane and led us through so much. He never questions my feeling or thoughts and ALWAYS validates me. I have joked that he is the only one who gets "my crazy", but it's true. I remember being on the phone with him as Dylan vomited blood. I remember hanging up on him and I also remember him calling us in the ER to check on him. Dr. Morales is a remarkable doctor and person. We are blessed to have him in Dylan's life. Yesterday he just wanted to check in on Dylan. He told him that he was so proud of him for all he goes through and how well he handles it. He said he just wanted to let Dylan know that he is always checking in on him and that he is always on his mind. Like I said we are blessed to have this man in our lives.
For now we are starting up his asthma meds again. We will need to be watchful for thrush in his mouth since he is still on the Prednisone, but I hope it will correct the breathing problems. We will recheck labs either today or early next week to make sure everything is improving with the medication change. As always we would like to thank you all for following Dylan's journey. It really does mean the world to us.